Illinois, 2013

Hail and Damaging Winds in Illinois, November 17, 2013

November 17, 2013 · NWS ILX · 31 events in 14 counties and zones

A powerful low pressure system tracked from the central Rockies toward the southern Great Lakes on November 17th. As the system approached central Illinois, unseasonably warm and humid air was pulled northward into the area, resulting in high temperatures soaring into the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A powerful low pressure system tracked from the central Rockies toward the southern Great Lakes on November 17th. As the system approached central Illinois, unseasonably warm and humid air was pulled northward into the area, resulting in high temperatures soaring into the 70s. This very unstable airmass coupled with strong jet stream level winds aloft created numerous strong to severe thunderstorms across the area. Many of the storms became supercells, producing hail as large as 4 inches in diameter and wind gusts exceeding 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 17, 10:24 AM CST, 1 minute earlier.

Area forecast discussion, Nov 17, 10:24 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
1024 AM CST Sun Nov 17 2013

.DISCUSSION...
ISSUED 1019 AM CST Sun Nov 17 2013

Have tweeked grids, but see little need to alter bulk of current package.

Winds have reached a gust to 52 MPH during past hour at IJX and
BMI to 43 MPH. Strong winds will become more widespread as morning
continues. 16z KILX sounding should be available.

Barker
&&

.AVIATION...
ISSUED 600 AM CST Sun Nov 17 2013

Strong south winds just around 1500 ft will continue to produce
LLWS conditions for at least a couple hours of this TAF period.
Turbulent mixing will quickly increase by mid morning, dragging
the strong winds to the surface and reducing the LLWS conditions.

Strong to severe storms will develop toward PIA between 16z-18z,
SPI and BMI between 17z-19z, DEC between 18z-20z, and CMI between
19z-21z. Damaging winds of 55kt to 65kt and strong tornadoes of
EF2 or greater damage will be possible at all terminal sites.

Sustained south winds ahead of the front will climb to 30-35kt
with gusts to 50kt possible. Behind the front, west-southwest
winds will continue at 20G35kt. Winds will diminish this evening
as the cold front moves away to the east.

MVFR and local IFR cloud heights this morning will break up as the
cold front approaches and storms develop. During storms, IFR and
LIFR conditions may develop for short periods of time.

Shimon
&&

.PREV DISCUSSION...
ISSUED 230 AM CST Sun Nov 17 2013

SHORT TERM...Today and tonight:

Ingredients still coming together for potential significant severe
weather and wind event today. Latest surface map showing a pair of
lows, one in northern Minnesota and the other in north central
Kansas. Temperatures have gone nowhere overnight and were about 10
degrees above the normal highs for the date. Southerly winds
have settled down a tad but still gusted to 20-25 mph in some
areas as of 2 am. Abundant moisture in place with 60 degree dew
points as far north as Pontiac. Strong low level jet of around 50
knots at 925 mb has been feeding some persistent convection along
the Ohio River, with scattered convection further north. Powerful
upper level jet of 110+ knots has been streaming southeast from
the Pacific Northwest, with a secondary jet in the southern stream
of 90-100 knots coming into the Ohio Valley.

Latest model runs slowing the system down a tad, but still
sweeping the front through the CWA between noon and 4 pm. Main
convective activity expected to initiate late morning between I-55
and the Mississippi River, then rapidly sweep eastward through mid
afternoon, ending across the southeast tip of the CWA toward
sunset. Bulk shear of 65-75 knots from 0-6km and SBCAPE values
around 1000 J/kg will help feed the severe storms, with a
significant tornado threat. Latest Day1 outlook from SPC includes
areas along and east of I-57 in a high risk for severe weather
today, with a moderate risk most other areas in the CWA, and
tornado probabilities of 15-30%. Significant threat of damaging
winds with the storms as well.

Outside of the storms, the winds will be a problem as well. Wind
gusts of 35-45 mph will be likely from late morning through the
afternoon. Behind the front, strong isallobaric rises are
progged, with 3-hour pressure changes of 8 to 10 mb pushing
through central and northern Illinois late this afternoon. RAP
model guidance suggesting an hour or two of gusts 50-60 mph
preceding the core of the highest pressure changes. Have elected
to upgrade about the northern half of the wind advisory to a high
wind warning as a result, generally along and north of a Havana to
Danville line. Have left the expiration time as 6 pm. Will still
see some gusts of 30-35 mph early in the evening across the
northeast, but this will diminish as the pressure couplet moves
into the Chicago area.

LONG TERM...Monday through Saturday:

Aside from some breezy weather on Monday in the wake of the storm
system, a quiet period is on tap through Tuesday. Next shortwave
should swing through mid week, with some showers mainly Wednesday
night and Thursday.

Upper pattern later in the week continues to shift toward a split
flow, with Illinois caught in the middle. More agreement now noted
between the GFS and ECMWF with a large cutoff low southwest of
California late in the week, as faster shortwaves swing through
the northern stream across the Great Lakes. The ECMWF is a bit on
the wetter side with this pattern, with the earlier wave getting
hung up and loitering over the Ohio Valley until Friday night,
whereas the GFS focuses more on the phasing of the two streams on
Friday. Have gone with 50 percent PoP's for Friday, then decreased
them Friday night before keeping Saturday mainly dry.

This particular pattern indicates a pretty good shot of cold air
coming into the Great Lakes during the weekend. How far it gets
south into our area remains to be seen.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 6 PM CST this evening FOR ILZ040-047>057-
061>063-066>068-071>073.

HIGH WIND WARNING until 6 PM CST this evening FOR ILZ027>031-
036>038-041>046.

&&
Hazardous weather outlook, Nov 17, 5:41 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
541 AM CST SUN NOV 17 2013

ILZ027>031-036-037-041-042-181200-
FULTON-KNOX-LOGAN-MARSHALL-MASON-PEORIA-STARK-TAZEWELL-WOODFORD-
541 AM CST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
STRONG TO SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST
STORMS WILL DEVELOP IN THE ILLINOIS RIVER VALLEY AROUND 10
AM...THEN PUSH EAST OF I-55 AFTER 1 PM. DAMAGING WIND GUSTS IN
EXCESS OF 70 MPH AND TORNADOES WILL BE THE PRIMARY THREATS.

IN ADDITION TO THE STORMS...SOUTHWESTERLY WINDS WILL BE SUSTAINED
AROUND 40 MPH WITH GUSTS AS HIGH AS 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 AM AND 2 PM TODAY.

ILZ040-047>051-181200-
CASS-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
541 AM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
STRONG TO SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST
STORMS WILL DEVELOP IN THE ILLINOIS RIVER VALLEY AROUND 10
AM...THEN PUSH EAST OF I-55 AFTER 1 PM. DAMAGING WIND GUSTS IN
EXCESS OF 70 MPH AND TORNADOES WILL BE THE PRIMARY THREATS.

IN ADDITION TO THE STORMS...STRONG SOUTHWESTERLY WINDS WILL GUST
TO BETWEEN 40 AND 45 MPH AT TIMES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 AM AND 2 PM TODAY.

ILZ052>057-061>063-066>068-071>073-181200-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-RICHLAND-SHELBY-
541 AM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
STRONG TO SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST A
LINE OF STORMS WILL PUSH EAST OF I-55 AFTER 1 PM...THEN WILL REACH
THE ILLINOIS INDIANA BORDER BETWEEN 5 AND 6 PM. DAMAGING WIND
GUSTS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES WILL BE THE
PRIMARY THREATS. A FEW ISOLATED CELLS MAY DEVELOP AHEAD OF THE
MAIN LINE...PROVIDING AN ENHANCED RISK FOR TORNADOES.

IN ADDITION TO THE STORMS...STRONG SOUTHWESTERLY WINDS WILL GUST
TO BETWEEN 40 AND 45 MPH AT TIMES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 6 PM TODAY.

ILZ038-043>046-181200-
CHAMPAIGN-DE WITT-MCLEAN-PIATT-VERMILION-
541 AM CST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
STRONG TO SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST A
LINE OF STORMS WILL PUSH EAST OF I-55 AFTER 1 PM...THEN WILL REACH
THE ILLINOIS INDIANA BORDER BETWEEN 5 AND 6 PM. DAMAGING WIND
GUSTS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES WILL BE THE
PRIMARY THREATS. A FEW ISOLATED CELLS MAY DEVELOP AHEAD OF THE
MAIN LINE...PROVIDING AN ENHANCED RISK FOR TORNADOES.

IN ADDITION TO THE STORMS...SOUTHWESTERLY WINDS WILL BE SUSTAINED
AROUND 40 MPH... WITH GUSTS AS HIGH AS 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 5 PM TODAY.

SHIMON

In the hours before

Local storm report, Nov 17, 10:21 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1021 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND GST     JACKSONVILLE            39.73N 90.23W
11/17/2013  M52 MPH          MORGAN             IL   AWOS

&&

The radar

The Lincoln radar (KILX), 90 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 12 hail. Local standard time, as filed.

Hail, Peoria

When
November 17, 10:25 AM CST to 10:26 AM CST
Where
Peoria County, 2 mi S of Princeville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.901, -89.750

Thunderstorm Wind, Peoria

When
November 17, 10:45 AM CST to 10:50 AM CST
Where
Peoria County, Dunlap
Measured
61 kt (70 mph) estimated gust
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
40.870, -89.670

Two grain bins, a conveyor belt, and two small buildings were damaged in Dunlap.

Hail, Cass

When
November 17, 11:09 AM CST to 11:10 AM CST
Where
Cass County, 2.07 mi S of Philadelphia
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
39.890, -90.120

Hail, Woodford

When
November 17, 11:10 AM CST to 11:11 AM CST
Where
Woodford County, 1 mi W of Metamora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.780, -89.369

Thunderstorm Wind, Marshall

When
November 17, 11:10 AM CST to 11:15 AM CST
Where
Marshall County, Henry
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.120, -89.370

A tree was uprooted and a 10-inch diameter pine tree was snapped off and blown against a house.

Thunderstorm Wind, Logan

When
November 17, 11:17 AM CST to 11:22 AM CST
Where
Logan County, Hartsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.250, -89.430

A semi was blown over on I-155 and the roof of a school was damaged near Hartsburg.

Thunderstorm Wind, Menard

When
November 17, 11:22 AM CST to 11:27 AM CST
Where
Menard County, Petersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.020, -89.850

Several tree limbs were blown down in Petersburg.

Hail, Menard

When
November 17, 11:25 AM CST to 11:26 AM CST
Where
Menard County, 1 mi N of Petersburg
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
40.035, -89.850

Hail, McLean

When
November 17, 11:26 AM CST to 11:27 AM CST
Where
McLean County, Mc Lean
Measured
1 in hail
Reported by
Public
Coordinates
40.320, -89.170

Hail, Menard

When
November 17, 11:26 AM CST to 11:27 AM CST
Where
Menard County, Petersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -89.850

Hail, Tazewell

When
November 17, 11:28 AM CST to 11:29 AM CST
Where
Tazewell County, 2 mi NW of Armington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.350, -89.327

Thunderstorm Wind, Menard

When
November 17, 11:30 AM CST to 11:35 AM CST
Where
Menard County, 0.81 mi E of Greenview
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.081, -89.735

Several large trees and power lines were blown down on Rt. 29.

Hail, McLean

When
November 17, 11:36 AM CST to 11:37 AM CST
Where
McLean County, 2 mi NE of Normal
Measured
2 in hail
Reported by
COOP Observer
Coordinates
40.541, -88.973

Thunderstorm Wind, Christian

When
November 17, 11:50 AM CST to 11:55 AM CST
Where
Christian County, 1 mi S of Taylorville
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.535, -89.300

Power lines were blown down just south of Taylorville.

Hail, Christian

When
November 17, 11:53 AM CST to 11:54 AM CST
Where
Christian County, 7 mi E of Morrisonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -89.339

Hail, McLean

When
November 17, 11:57 AM CST to 11:58 AM CST
Where
McLean County, Normal
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.520, -89.000

Thunderstorm Wind, McLean

When
November 17, 11:57 AM CST to 12:02 PM CST
Where
McLean County, Normal
Measured
61 kt (70 mph) estimated gust
Property damage
$225,000
Reported by
Public
Coordinates
40.520, -89.000

A tree was blown down and numerous roofs were damaged near the Illinois State University campus in Normal.

Hail, McLean

When
November 17, 12:00 PM CST to 12:01 PM CST
Where
McLean County, 2.44 mi NE of Covel
Measured
4 in hail
Reported by
Public
Coordinates
40.459, -89.073

Hail, Christian

When
November 17, 12:14 PM CST to 12:15 PM CST
Where
Christian County, Assumption
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.520, -89.050

Thunderstorm Wind, McLean

When
November 17, 12:15 PM CST to 12:20 PM CST
Where
McLean County, 1.05 mi E of (Bmi)bloomngtn/Norma
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
40.480, -88.900

Several large power poles were blown down along Towanda Barnes Road.

Thunderstorm Wind, Piatt

When
November 17, 12:22 PM CST to 12:27 PM CST
Where
Piatt County, 3 mi WSW of Mansfield
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
CoCoRaHS
Coordinates
40.203, -88.552

A large tree was blown over and several small branches were knocked down. One small storage shed was flipped over.

Thunderstorm Wind, McLean

When
November 17, 12:28 PM CST to 12:33 PM CST
Where
McLean County, Saybrook
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
40.430, -88.520

Trees were uprooted and numerous homes had shingle damage in Saybrook.

Thunderstorm Wind, Shelby

When
November 17, 12:30 PM CST to 12:35 PM CST
Where
Shelby County, 1 mi S of Findlay
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
39.505, -88.750

Several power poles were snapped off south of Findlay.

Thunderstorm Wind, Champaign

When
November 17, 12:30 PM CST to 12:35 PM CST
Where
Champaign County, Mahomet
Measured
71 kt (82 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.200, -88.400

A tree and numerous large tree branches were blown down around Mahomet.

Thunderstorm Wind, Champaign

When
November 17, 12:30 PM CST to 12:35 PM CST
Where
Champaign County, Mahomet
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.200, -88.400

Several power poles were blown down along County Line Road near the Mahomet Township Shed.

Thunderstorm Wind, Champaign

When
November 17, 12:30 PM CST to 12:35 PM CST
Where
Champaign County, 2.21 mi W of Mahomet
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.195, -88.441

Several power poles were pushed over, but not completely blown down along Spring Lake Road south of Rt. 150.

Thunderstorm Wind, Douglas

When
November 17, 12:45 PM CST to 12:50 PM CST
Where
Douglas County, Galton
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.730, -88.300

A grain elevator was damaged.

Thunderstorm Wind, Douglas

When
November 17, 12:45 PM CST to 12:50 PM CST
Where
Douglas County, 2.59 mi ENE of Arthur
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
39.736, -88.426

A portable buildings factory was damaged about 2.8 miles northeast of Arthur at 240E and 575N.

Thunderstorm Wind, Champaign

When
November 17, 12:48 PM CST to 12:53 PM CST
Where
Champaign County, 2 mi S of Pesotum
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
39.891, -88.270

Several grain bins were destroyed, a garage was damaged, and power lines were blown down south of Pesotum.

Thunderstorm Wind, Douglas

When
November 17, 1:00 PM CST to 1:05 PM CST
Where
Douglas County, 4.87 mi N of Newman
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
39.870, -87.990

Numerous power poles and trees were blown down and a pole barn had its roof blown off.

Thunderstorm Wind, Vermilion

When
November 17, 1:11 PM CST to 1:16 PM CST
Where
Vermilion County, 3 mi S of Danville
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.087, -87.620

A roof was blown off a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483563, 483587, 483564, 483565, 483574, 483575, 483576, 483566, 483567, 483568, 483569, 483577, 483588, 483578, 483570, 483571, 483579, 483572, 483573, 483580, 483589, 483581, 483582, 483591, 483592, 483593, 483586, 483590, 483583, 483584, 483585.